Several patient deaths, including the death of a newborn who was given an overdose of medication, were among various violations found at Connecticut hospitals, according to newly released inspection reports from state health officials.
The reports, which can be found in C-HIT’s Data Mine section, cover inspections that took place at hospitals statewide in late 2015 and the first four months of this year. Some of the violations detailed in the reports resulted in death and injuries to patients.
Department of Public Health (DPH) inspectors regularly make unannounced visits to all hospitals, during which they tour facilities, observe staff and examine documents. Though the most recently released reports document inspections that took place this year and last, some of the violations they include happened several years ago.
All hospitals where violations were found submitted corrective action plans that the DPH has accepted.
Several violations occurred at Yale New Haven Hospital. A newborn admitted to the New Haven hospital’s Neonatal Intensive Care Unit from another hospital on July 8, 2015, died after being given too much amiodarone, according to DPH. The newborn had an irregular heartbeat and had failed the Critical Congenital Heart Defect screening soon after birth; the medication is used to treat irregular heart rhythms.
A physician assistant said the newborn may have been given too much of the medication because of a default frequency that was automatically entered in a computer system, according to the inspection report.
Also at Yale New Haven Hospital, a patient having eye surgery on Jan. 16, 2015, died after having a heart attack during the procedure. DPH found the hospital did not document the patient’s vital signs or CPR efforts properly. A patient, who was in the hospital in December 2014, died after being discharged when a pathologist misread a brain tumor biopsy.
At Norwalk Hospital, a patient died after possibly overdosing on medication. An agitated patient with hand pain and swelling was given opioid pain medication Dilaudid and anxiety medication Ativan on April 2, 2012, so an x-ray could be taken. The patient subsequently became unresponsive, according to DPH. The patient was given Narcan to counteract the drugs’ effects but entered a coma and had a Do Not Resuscitate order, according to the inspection report.
The patient was extubated and subsequently died on April 17, 2012, in the Intensive Care Unit. While in the ICU, the patient had diagnoses that included acute respiratory failure, hypotension, altered mental status after Diluadid and Ativan, and sepsis, among others, according to the report. Investigators found the patient’s vital signs had not been monitored properly when medication was administered.
At St. Vincent’s Hospital in Bridgeport, an inspector cited the facility for its use of restraints on 10 adolescents. Investigators found that patients put in four-point restraints were able to slip out of them, sit up, twist, and bite or scratch themselves, prompting staff to use additional restraints. Also at the hospital, a staff member was seen handling radioactive materials without the required training.
Other violations found at hospitals involved incomplete or inaccurate documentation, failure to follow physicians’ orders, medication errors, failure to ensure safe conditions, and failure to follow infection control procedures, among others.
DPH inspects all state hospitals, which are Medicare-certified by the federal government, once every four years. DPH also inspects a hospital when a complaint is filed, and conducts follow-up inspections to ensure compliance with corrective action plans.
In addition to inspection reports released by DPH, federal hospital inspection reports issued by the Centers for Medicare and Medicaid Services are available from the Association of Health Care Journalists.
C-HIT writer Kate Farrish contributed to this report.